Roche has been shocked by a decision by regulators in Japan to revise the label on its antiviral Tamiflu to include a warning that the drug should not be prescribed to teenagers after cases of abnormal behaviour were reported in the country.
The Japanese Ministry of Health, Labour and Welfare has told Chugai Pharmaceutical, Roche’s Japanese subsidiary, that the revised label must state that Tamiflu (oseltamivir) "should not be administered, in principle, to teens, excluding those deemed to be at high risk based on their medical history and complications," and the company has been told to warn doctors.
The move has baffled Roche, especially as the JMHLW’s decision comes a day after the drugmaker released new data from two studies which show that there is no established causal link between neuropsychiatric symptoms and treatment with Tamiflu. What is even more surprising is that one of the studies was carried out during the 2005/2006 influenza season by the JMHLW itself.
Nevertheless, Chugai says it is co-operating with the ministry despite the fact that the drugs companies and the JMHLW agree that no causal link has been established between Tamiflu use and neuropsychiatric disorders. Kyodo News reported that Tatsuo Kurokawa, the health ministry official in charge of pharmaceutical matters, said it was necessary to issue an alert, following the number of cases reported which involving abnormal behaviour by people who have taken Tamiflu, causing concern throughout Japan.
When questioned as to whether the ministry has been slow to act, Mr Kurokawa, said: ''We've never left the issue needlessly and have done our best at every step of the way while the causal relations remain unclear.'' Chugai vice president Mikio Ueno said that while the firm is confident about Tamiflu’s benefits, “''on the other hand, it is also true that there are people who have encountered these accidents. We have decided to work with the ministry as a preventive step.''
The cases mentioned involve two 12-year-old boys who jumped off the second floor of their houses and broke their legs in separate incidents within the last month or so. The Health Ministry said 54 people have died in Japan while taking Tamiflu, but there has been no direct link between the deaths and the drug.